North Carolina, 2020Damaging Winds in North Carolina, May 22, 2020
May 22, 2020 · NWS RAH · 16 events in 6 counties and zones
A bowing line segment moved eastward across southern portions of central North Carolina during the late afternoon into the evening. These storms produced widespread wind damage, including trees on homes and damage to structures.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $178,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A bowing line segment moved eastward across southern portions of central North Carolina during the late afternoon into the evening. These storms produced widespread wind damage, including trees on homes and damage to structures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 22, 2:25 PM EST, 1 hour 18 minutes earlier.
Area forecast discussion, May 22, 2:25 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
325 PM EDT Fri May 22 2020
.SYNOPSIS...
Deep low pressure over southern Ohio will track eastward to Maryland
through this evening, as an upper level disturbance crosses the
Carolinas. The low pressure area will continue pushing eastward,
moving off the Mid Atlantic coast Saturday morning. An upper level
high pressure ridge will build over North Carolina this weekend
through early next week, bringing drier conditions and warmer
temperatures.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 325 PM Friday...
The primary concerns over the next ~15 hours are the convective
complex crossing the area through mid evening and the risk of
fog/stratus tonight. The column continues to destabilize over
central NC with heating, although this process has been hindered by
residual CINH, mainly across the northern half. We should continue
to see MLCAPE rise over the next few hours, especially S of Hwy 64,
as 35-40 kts of effective shear overspreads the area from the W with
steepening low and mid level lapse rates. The wind profile remains
favorable for strong to severe storms, long and a bit curved due to
the backing of near-surface winds ahead of the convection. This line
should maintain strength as it tracks E along the CAPE gradient
within positive theta-e advection, although we'll need to monitor
the outflow as it is currently starting to outrun the band of peak
reflectivity. Will continue to mention the potential for strong wind
gusts and hail across the S from late afternoon through mid evening,
based on the downstream environment. Scattered showers will trail
behind this line for several more hours, however there will be a
decreasing trend in pops for the overnight. Dewpoints will stay well
in the 60s, so with loss of heating and decrease in clouds overnight
to foster radiational cooling amidst light winds, we should see
stratus and fog develop once again. Expect lows in the 60s. -GIH
&&
.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 255 PM Friday...
While the surface low associated with this week's upper level low
will move off the New Jersey coast Saturday, the cold front will
extend southwest back across North Carolina. This should allow for
another round of showers and storms during the afternoon hours.
While instability values will be modest, a relative lack of wind
shear should prevent storms from becoming too strong. Precipitation
coverage will rapidly decrease with the loss of daytime heating, and
after midnight any showers should generally be contained to the
Fayetteville region. With upper ridging building into the region,
high temperatures will rise a couple degrees from today's values.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 255 PM Friday...
An upper level high will develop across the southeastern United
States, reaching its peak in magnitude late Tuesday into early
Wednesday. While most of the forecast area will have a chance of
thunderstorms Sunday, the ridge axis should slide west for Monday
and Tuesday, keeping just a slight chance of thunderstorms in
westernmost counties. The upper level ridge will move off the New
England coast Wednesday and Thursday, and what is expected to sneak
in behind the upper level ridge? This week's upper level low, after
having moved out to sea, moving over Bermuda, and rotating clockwise
around the upper level high! While not nearly as strong as it has
been this week, the circulation will cycle back towards the Atlantic
coastline, returning scattered showers and thunderstorms to the
forecast for Wednesday, Thursday, and Friday. However, the impacts
are not expected to be nothing like how this previous week has been.
Skies should remain partly cloudy and highs will be in the lower 80s.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 205 PM Friday...
VFR conditions across central NC will hold through early evening,
although a cluster of showers and strong storms will cross the area
between 4 pm and 9 pm, bringing a period of MVFR to IFR cigs/vsbys,
heavy downpours, strong/shifting winds with heights, and potentially
damaging surface wind gusts. Behind these showers/storms, starting
mid to late evening, there is a good chance for IFR to LIFR
conditions to develop at all terminals, given the combination of
high humidity and light winds. These sub-VFR conditions will
dominate until around 14-15z Sat morning, when an improvement to VFR
is expected with heating.
Looking beyond 18z Sat, another round of late-day storms is
expected, most likely impacting areas from INT/GSO southeast to FAY
from late afternoon through mid evening. Sub-VFR conditions will
once again be possible after midnight, lasting for a couple of hours
past sunrise Sunday, at all sites. Following this, we'll see a
general trend to drier weather through the middle of next week,
although patchy early-morning sub-VFR conditions remain possible,
along with a risk of isolated late-day storms near INT/GSO. -GIH
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Green
LONG TERM...Green
AVIATION...Hartfield
Hazardous weather outlook, May 22, 3:13 AM EST, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
413 AM EDT Fri May 22 2020
NCZ021-022-038-039-073-074-083-084-230815-
Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Anson-Richmond-
413 AM EDT Fri May 22 2020
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Area creeks continue to run high and in some cases out of
their banks from the recent heavy rainfall over the past few days,
When encountering any flooded roadways, motorists are advised
to turn around, don't drown.
Scattered thunderstorms are expected to move into the area
late this afternoon and evening. The strongest storms
will be capable of producing isolated thunderstorm wind damage
and hail. Additionally, a quick half inch downpour could exacerbate
the already saturated soils across the western Piedmont, and could
result in some isolated flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ007>011-023>028-040>043-075>078-085-086-088-089-230815-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee-
Harnett-Wayne-Scotland-Hoke-Cumberland-Sampson-
413 AM EDT Fri May 22 2020
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Scattered thunderstorms are expected to move into the area
late this afternoon and evening. The strongest storms
will be capable of producing isolated thunderstorm wind damage
and hail.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Stanly
- When
- May 22, 3:43 PM EST
- Where
- Stanly County, 2.45 mi WSW of Big Lick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 35.231, -80.387
Multiple trees were reported down on Griffin Green Boulevard.
Thunderstorm Wind, Anson
- When
- May 22, 3:50 PM EST to 4:25 PM EST
- Where
- Anson County, 1.1 mi NNE of Peachland to 1.12 mi NNW of Pee Dee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 34.995, -80.262
Numerous trees, power lines, and power poles were reported down across the county.
Thunderstorm Wind, Stanly
- When
- May 22, 4:11 PM EST
- Where
- Stanly County, 5.35 mi SSE of Badin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.330, -80.080
One tree was reported down on Stand Drive.
Thunderstorm Wind, Montgomery
- When
- May 22, 4:18 PM EST
- Where
- Montgomery County, 2.56 mi WSW of Pee Dee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.257, -80.073
One tree was reported down on Emerald Shores Road and Lillys Bridge Road.
Thunderstorm Wind, Montgomery
- When
- May 22, 4:18 PM EST
- Where
- Montgomery County, 4.43 mi SSW of Moratock
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.342, -80.053
One tree was reported down on Holiday Drive and River Road.
Thunderstorm Wind, Scotland
- When
- May 22, 4:51 PM EST
- Where
- Scotland County, 0.69 mi S of Laurel Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 34.790, -79.530
One tree was reported down on a house along Springs Mill Road.
Thunderstorm Wind, Moore
- When
- May 22, 4:56 PM EST
- Where
- Moore County, 1.45 mi SSE of Southern Pines
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 35.160, -79.391
Several trees were reported down on South Valley Road.
Thunderstorm Wind, Scotland
- When
- May 22, 4:56 PM EST
- Where
- Scotland County, 0.73 mi S of East Laurinburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 34.760, -79.420
One tree was reported down on Interstate Highway 72.
Thunderstorm Wind, Scotland
- When
- May 22, 4:56 PM EST
- Where
- Scotland County, 1.31 mi WSW of Laurinburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 34.766, -79.472
One tree was reported down on a house on Midland Way.
Thunderstorm Wind, Scotland
- When
- May 22, 4:59 PM EST
- Where
- Scotland County, 1.16 mi W of Laurinburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 34.770, -79.470
One tree was reported down on Azure Court.
Thunderstorm Wind, Moore
- When
- May 22, 5:02 PM EST
- Where
- Moore County, 0.86 mi SW of Carthage
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 35.341, -79.431
Several trees were reported down along Dowd Road.
Thunderstorm Wind, Scotland
- When
- May 22, 5:02 PM EST
- Where
- Scotland County, 0.89 mi SE of Elmore
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 34.810, -79.490
One tree fell onto power lines.
Thunderstorm Wind, Scotland
- When
- May 22, 5:21 PM EST
- Where
- Scotland County, 2.1 mi NNW of East Laurinburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 34.799, -79.430
One tree was reported down on a house on Lee’s Mill Road.
Thunderstorm Wind, Scotland
- When
- May 22, 5:21 PM EST
- Where
- Scotland County, 2.11 mi NNW of East Laurinburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 34.800, -79.430
One tree was reported down on a house on Lee’s Mill Road.
Thunderstorm Wind, Sampson
- When
- May 22, 5:50 PM EST
- Where
- Sampson County, 1.13 mi E of Salemburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 35.020, -78.500
A tin roof was peeled off a carport.
Thunderstorm Wind, Sampson
- When
- May 22, 5:55 PM EST to 6:02 PM EST
- Where
- Sampson County, 1.91 mi ENE of Roseboro to 0.45 mi ESE of Clinton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 34.959, -78.498
Thirteen trees were reported down across Sampson County, mainly between Clinton and Roseboro.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in North Carolina, May 22, 20201 death · 1 injured · $500,000 · EF0 · 7 events
- Tornado and Flash Flooding in Texas, May 22 to 24, 2020$7.0 million · EF1 · 36 events
- Hail and Damaging Winds in South Carolina, May 22, 20201 death · $110 · 1.5 in hail · 29 events
- Rip Current in New York, May 22, 20201 death · 1 event
- Hail and Damaging Winds in Georgia, May 22, 2020$5.2 million · 1.75 in hail · 16 events
- Flood in Nebraska, May 22 to 24, 2020$1.2 million · 1 event
- Tornadoes and Hail in Oklahoma, May 22 to 23, 2020$91,000 · EF1 · 20 events
- Tornadoes and Hail in Texas, May 22 to 23, 2020$17,000 · EF1 · 37 events
- Tornadoes and Hail in South Carolina, May 22, 2020$53,000 · EF1 · 13 events
- Flash Flood and Hail in Arkansas, May 22 to 23, 2020$95,000 · 1.75 in hail · 7 events
- Damaging Winds in Arkansas, May 22, 2020$45,000 · 65 kt wind · 8 events
- Hail and Damaging Winds in Mississippi, May 22, 2020$28,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892181, 892182, 892183, 892184, 892185, 892186, 892187, 892188, 892189, 892190, 892191, 892192, 892193, 892195, 892196, 892197.